Hail, Yuma
- When
- May 17, 5:25 PM MST
- Where
- Yuma County, 5.09 mi SSW of Laird
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.010, -102.130
Public estimated 1 inch diameter hail fell.
In the late afternoon a thunderstorms were forming in northeast Colorado and moving southeast. As these storms moved through Yuma county, 1 inch hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon a thunderstorms were forming in northeast Colorado and moving southeast. As these storms moved through Yuma county, 1 inch hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 4:35 PM MST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 535 PM MDT Wed May 17 2023 .SHORT TERM...(This evening through Thursday night) Issued at 134 PM MDT Wed May 17 2023 Across the region this afternoon, skies are mainly sunny with some daytime cumulus popping up due to diurnal heating. This is an inverted surface trough over eastern Colorado, that will be the focus for storm initiation this afternoon. Currently temperatures are in the mid and upper 70s. Winds are mainly light except for areas closest to the east side of the aforementioned trough, where a southerly flow prevails out to Highway 25. For the remainder of the afternoon hours and into this evening, the main wx concern remains on the potential for strong to some severe storms to develop along the trough in eastern Colorado, then move east into KS/NE. The airmass remains moist with many areas seeing mid 40s and 50s for dewpoints. The setup is similar to yesterday where scattered storms did develop and move through the area. The area is uncapped with some MLCape/DCape/SBCape to impact storms as they move off the trough into a better environment. The other concern besides wind/hail threats as SPC carries a Marginal outlook for us, will be the chance for locally heavy downpours and the potential for flash flooding. Loss of daytime heating going into the evening hours will see storms taper from west to east. Overall areal coverage is larger than yesterday due to the orientation/movement of any storms, so will be looking in more locales for potential flooding concerns. As storms taper, the additional moisture and light winds will bring about some patchy fog as seen in the past few nights. Going into Thursday, models still a bit inconsistent with timing of cold front through the cwa. Have continued to carry a chance for precipitation during the morning, trending the higher pops eventually south of the Interstate by the afternoon into the early evening. There has been a bit more southerly push with the better precip chances. The surface low/front swing further south with the 500/700mb support, resulting more of the deeper moisture to stay south of the cwa. Despite this, PW values around 1-1.5" are still possible, especially south of the Interstate. This area will be the main focus for heavy rain potential in relation/position to storms along the front. WPC still has a Marginal risk for excessive rainfall out, but the coverage has shifted south to mimic latest guidance trend. For hydro concerns, the latest Crest Soil Moisture imagery is still showing areas north of the Interstate most prone to flooding due to the rainfall received last night, especially Dundy county Nebraska and Cheyenne county in Kansas. These will have to be watched if storms progress there later today. South of the Interstate, less rainfall has occur and soil moistures still very low and could handle 1-2 inches between today and Thursday, unless training of cells occurs, which would inundate localized areas. Overall, looking for any storms that do develop will consist of locally heavy rainfall that could produce flooding/flash flooding. With the shift southward with latest guidance, confidence is low at this time for a flood watch, but later guidance tonight may shift and warrant issuance. Timing of the front is key...stay tuned. For temps, the area will be looking at daytime highs on Thursday ranging widely due to a frontal passage, with upper 60s west into the mid 70s south and east. This will be off of lows tonight in the upper 40s into the mid 50s, coolest west. Thursday night's lows will be cooler area-wide with mainly 40s. Some locales south and east will be around 50F. .LONG TERM...(Friday through Tuesday) Issued at 1150 AM MDT Wed May 17 2023 For the long term period, it looks like a continuation of the recent pattern with near seasonable temperatures and daily chances for storms. Friday is forecasted to be the coolest day of the long term period as the upper low moves north into more of the Great Lakes region. However, there is the chance for a tilted trough to extend off it into the Plains helping to keep the cooler air in place. Most locales will still reach the low 70's, but any area that remains cloud covered will stay in the 60's. Storms look to be unlikely Friday in the post-frontal environment. The weekend is forecasted to see some weak ridging move in aloft which will help keep the flow and winds relatively low across the area. Temperatures are forecasted to be near to slightly above average in the 70's and low 80's. While the area is forecasted to be under more of the influence of a ridge, the ridge is not very stout and the flow is more zonal upstream which may allow for a shortwave to move through. So storm chances aren't likely, but they aren't zero for each day. Next week, the upper flow is forecasted to become more zonal as the ridge deamplifies and a trough tries to move into the Northwestern CONUS. With this, flow over the area will remain weak keeping winds relatively tame. Temperatures are also likely to stay where they have been in the 70's and 80's. Daily storm chances will remain and depend on any potential disturbances and low pressure systems. There is the possibility of the next upper trough just moving through the Northern Plains during the mid part of the week which would allow for a better chance for storms. The long and short of this is much of the same we've seen recently (excluding the multi-day severe event) is likely what we will see into the next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 524 PM MDT Wed May 17 2023 For KGLD, mainly VFR conditions through about 12z Thursday. Isolated to scattered storms are possible this evening over the terminal or at least in the vicinity beginning ~02Z and continuing through the overnight hours. From 12z Thursday onward, trending to MVFR ceilings with light rain. There is another round of potential storms possible tomorrow afternoon. South-southeast winds will shift towards the southwest tonight remaining at 5-10kts through 12z Thursday, then north-northeast around 10kts. For KMCK, mainly VFR conditions through the period. Thunderstorms moving southeast across Western Nebraska are expected to impact the terminal from 00Z to 02Z with storm and rain chances continuing overnight. By 11z Thursday light rain showers are possible with thunder towards midday. Southeast winds around 10kts are expected to shift somewhat variably overnight becoming north 5-10kts by 11z Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KAK AVIATION...KMK
Hazardous Weather Outlook National Weather Service Goodland KS 1018 AM MDT Wed May 17 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1018 AM MDT Wed May 17 2023 /1118 AM CDT Wed May 17 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... An isolated severe thunderstorm capable of producing dime to quarter size hail and brief, localized wind gusts up to 65 mph cannot be ruled out this afternoon and evening, mainly along and west of Highway 83 between 3 PM and 9 PM MDT. Given that significant rainfall was observed across much of the Tri- State area last week, additional heavy rain associated with thunderstorms may quickly lead to isolated flash flooding, especially along and north of Interstate 70 where recent rainfall has been heaviest. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered to numerous thunderstorms are possible over much of the area Thursday into Thursday night. A fair amount of uncertainty persists with regard to thunderstorm location and coverage. Regardless, additional heavy rain may quickly lead to flash flooding, especially in areas recently and repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT Wed May 17 2023
COZ092-172330-
Cheyenne County CO-
456 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of eastern Cheyenne
County in east central Colorado through 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and up to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cheyenne Wells around 510 PM MDT.
This includes Highway 385 between mile markers 140 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 10257 3896 10242 3871 10218 3863 10256
TIME...MOT...LOC 2255Z 330DEG 17KT 3885 10248
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CC/DDTThe Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
2 hail. Local standard time, as filed.
Public estimated 1 inch diameter hail fell.
Up to nickel sized hail reported over a duration of 15 minutes that ended at the time of the report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096518, 1096509.